Georgia, 2011Wildfire in Georgia, May 8 to 10, 2011
May 8 to 10, 2011 · NWS CHS · 1 event in 1 county or zone
Low relative humidity values in combination with hot temperatures in advance of a cold front, contributed to the spread of a wildfire in southeast Georgia.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low relative humidity values in combination with hot temperatures in advance of a cold front, contributed to the spread of a wildfire in southeast Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 8, 9:53 AM EST, 1 hour 7 minutes earlier.
Area forecast discussion, May 8, 9:53 AM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1053 AM EDT SUN MAY 8 2011
.SYNOPSIS...
A BACKDOOR COLD FRONT WILL DROP INTO THE AREA LATE TONIGHT AND
LINGER TO THE SOUTH THROUGH EARLY NEXT WEEK. ANOTHER COLD FRONT
COULD APPROACH THE REGION TOWARD THE END OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
VERTICAL MIXING HAS LED TO IMPROVING VISIBILITY AS THE SMOKE/HAZE
ALONG THE COAST HAS LIFTED OFF THE GROUND. OTHERWISE...EXPECT A DRY
AND WARM TODAY AS THE AREA REMAINS BETWEEN HIGH PRESSURE TO THE
SOUTH AND LOW PRESSURE AND AN ASSOCIATED STATIONARY FRONT TO THE
NORTH. THE DAY IS STARTING OFF SUNNY AND WITH HEIGHTS RISING A TAD
ALOFT ALONG WITH AN OFFSHORE FLOW IN PLACE...TEMPERATURES SHOULD
HAVE NO PROBLEM RISING INTO THE MID TO UPPER 80S ACROSS MOST OF
THE AREA. EVEN THE BEACHES SHOULD GET QUITE WARM /UPPER 70S/ DUE
TO THE OFFSHORE FLOW...ALTHOUGH A RESULTANT SEA BREEZE SHOULD
TEMPER THE WARMING SOMEWHAT. COULD EVEN SEE A FEW 90 DEGREE
READINGS...MAINLY ACROSS INTERIOR SOUTHEAST GEORGIA.
THE FRONT WILL SLOWLY SINK SOUTH THROUGH THE DAY BUT REMAIN NORTH
OF THE SOUTH SANTEE RIVER THROUGH SUNSET. FORECAST SOUNDINGS
INDICATE RATHER MEAGER MOISTURE AND INSTABILITY SO WILL MAINTAIN A
DRY FORECAST...ALTHOUGH ACTIVITY NORTH OF THE AREA CLOSER TO THE
FRONT COULD BEGIN TO PUSH SOUTH TOWARD NORTHERN PORTIONS OF THE
FORECAST AREA BY EVENING.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
A WEAK COLD FRONT WILL BACKDOOR THROUGH THE CHARLESTON TRI-COUNTY
AREA WELL AFTER MIDNIGHT AND APPROACH THE ALLENDALE-HAMPTON-
BEAUFORT CORRIDOR PRIOR TO DAYBREAK MONDAY. THE COMBINATION OF
SHEARED SHORTWAVE ENERGY PASSING THROUGH VIA THE NORTHWEST FLOW
ALOFT AND SOME WEAK LOW-LEVEL FRONTAL CONVERGENCE SUPPORTS AT
LEAST A SLIGHT CHANCE FOR SHOWERS/TSTMS TONIGHT...MAINLY NORTH OF
A LINE FROM ALLENDALE TO WALTERBORO AND EDISTO BEACH. 08/00Z
GUIDANCE MEMBERS...INCLUDING THE LATEST SREF...ARE NOT OVERLY
IMPRESSED WITH NOCTURNAL RAIN CHANCES WHICH SEEMS REASONABLE
GIVEN THE LACK OF SIGNIFICANT BOUNDARY LAYER MOISTURE. HOWEVER...
EXPERIENCE HAS SHOWN THAT NORTHWEST FLOW EVENTS CAN BE VERY TRICKY
SINCE MODELS TYPICALLY DO NOT HANDLE THE PLACEMENT AND/OR TIMING
OF CHANNELED VORTICITY MAXIMA THAT ARE EMBEDDED IN THE FAST FLOW
ALOFT. WILL MAINTAIN SLIGHT CHANCE POPS FOR THE AFOREMENTIONED
AREAS...BUT KEEP THE REMAINDER OF THE FORECAST AREA DRY. LOWS WILL
RANGE FROM THE LOWER-MID 60S.
THE BACKDOOR COLD FRONT WILL CONTINUE TO SLIP SOUTHWARD THROUGH
THE FORECAST AREA ON MONDAY...ASSISTED BY SHORTWAVE ENERGY
TRACKING INTO THE REGION WITHIN NORTHWEST FLOW ALOFT.
INTERACTIONS BETWEEN THE COLD FRONT AND THE SEABREEZE BOUNDARY
WILL ENHANCE LOW LEVEL CONVERGENCE AND PROVIDE A FOCUS FOR
CONVECTION DURING THE AFTERNOON HOURS. DEWPOINTS WILL BE IN THE
LOWER 60S AT THIS TIME...AND CONSIDERING WARM HIGH TEMPERATURES
RANGING FROM THE LOWER 80S NORTH OF THE FRONT TO THE UPPER 80S
NEAR THE ALTAMAHA IN SOUTHEAST GEORGIA...INSTABILITY WILL BE
SUFFICIENT TO SUPPORT ISOLATED THUNDERSTORM DEVELOPMENT. SURFACE
FLOW WILL BECOME ONSHORE AS THE FRONT PROGRESSES SOUTHWARD...LIKELY
ENHANCING LOW LEVEL MOISTURE.
DESPITE THESE FACTORS...MODEL QPF FIELDS INDICATE ONLY LIMITED
COVERAGE OF CONVECTION MONDAY AFTERNOON...POSSIBLY DUE TO
LESS FAVORABLE WEST TO NORTHWEST MID AND UPPER LEVEL FLOW. THUS
PREFER TO KEEP ONLY SLIGHT CHANCE POPS IN THE FORECAST AT THIS
TIME. CANNOT RULE OUT AN ISOLATED STORM BECOMING STRONG DUE TO
THE PRESENCE OF THE FRONT AND SHORTWAVE ACTIVITY...AS WELL AS
TYPICAL DIURNAL INSTABILITY. HOWEVER...CONFIDENCE IN SEVERE
POTENTIAL IS MUCH TOO LOW TO MENTION AT THIS TIME.
THE BACKDOOR FRONT WILL PUSH THROUGH THE FORECAST AREA BY LATE
MONDAY...THEN CONTINUE TO LINGER TO THE SOUTH INTO TUESDAY.
SHORTWAVE ENERGY WILL CONSISTENTLY PUSH INTO THE SOUTHEAST STATES
THROUGH EARLY NEXT WEEK AND MAINTAIN SOMEWHAT UNSETTLED WEATHER.
AFTER A LULL IN PRECIPITATION POTENTIAL MONDAY NIGHT...SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO REDEVELOP ON TUESDAY...AS A STRONGER
SHORTWAVE SLIPS INTO THE REGION WITHIN THE PERSISTENT NORTH TO
NORTHWEST FLOW ALOFT. DETERMINING FAVORED AREAS FOR CONVECTION ARE
DIFFICULT...AS THE GFS AND NAM DISAGREE IN THE EXACT TIMING AND
TRACK OF THE UPPER LEVEL ENERGY. WILL MENTION RAIN CHANCES IN THE
20 TO 30 PERCENT RANGE TUESDAY AND TUESDAY NIGHT...WITH SLIGHTLY
HIGHER POPS ACROSS THE SOUTH CAROLINA ZONES AT THIS TIME.
AN UPPER RIDGE AXIS WILL SHIFT ACROSS THE EAST COAST WEDNESDAY...WHILE
WEAK SURFACE HIGH PRESSURE SETTLES OVER THE REGION. CONFIDENCE IN
PRECIPITATION DETAILS IS QUITE LOW FOR THE MID WEEK PERIOD LACKING
A STRONGER SURFACE PATTERN AND CONSIDERING MODEL DISCREPANCIES.
HAVE KEPT RAIN CHANCES JUST BELOW 15 PERCENT FOR WEDNESDAY DUE TO
THE INFLUENCE OF THE TRANSIENT UPPER RIDGE. HIGH TEMPERATURES FOR
MOST OF THE SHORT TERM PERIOD WILL REFLECT A NORTH/SOUTH
GRADIENT...RANGING FROM THE LOWER 80S IN THE CHARLESTON TRI COUNTY
AREA TO NEAR 90 DEGREES NEAR THE ALTAMAHA IN SOUTHEAST GEORGIA.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
SIGNIFICANT DISAGREEMENT BETWEEN MID RANGE MODEL SOLUTIONS
MAINTAINS LOW CONFIDENCE IN FORECAST DETAILS FOR THE LONG TERM
PERIOD. THE UPPER RIDGE AXIS WILL GRADUALLY SLIP EASTWARD OFF THE
COAST THURSDAY THROUGH FRIDAY AS A DEEP UPPER LOW DEVELOPS TO THE
WEST. THIS UPPER LOW IS DEPICTED QUITE DIFFERENTLY BETWEEN THE
MODELS...BUT ALL SOLUTIONS SUGGEST UNSETTLED WILL CONTINUE INTO
THE WEEKEND. PREFER TO REMAIN RATHER GENERIC WITH RAIN CHANCES
LATE WEEK INTO THE WEEKEND...INDICATING SLIGHT CHANCE POPS EACH
PERIOD. IF A FRONTAL PASSAGE DOES OCCUR FRIDAY...AS DEPICTED BY
THE LATEST GFS SOLUTION...THEN EXPECT A SLIGHT COOLING TREND FOR
THE WEEKEND.
&&
.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
VFR FOR THE NEXT 24 HOURS. VERY LOW PROBABILITIES FOR POSSIBLE
SHOWERS/TSTMS AT KCHS TONIGHT AS A WEAK COLD FRONT DROPS SOUTH
INTO THE AREA. PROBABILITIES ARE TOO LOW TO JUSTIFY A MENTION
ATTM. COULD SEE SOME GUSTS THIS AFTERNOON IN THE UPPER TEENS AT
BOTH KCHS AND KSAV.
EXTENDED AVIATION OUTLOOK...THERE ARE NO CONCERNS ATTM.
&&
.MARINE...
SOUTHERLY WIND REGIME WILL CONTINUE TODAY WITH HIGH PRESSURE TO
THE S HOLDING FIRM OVER THE REGION. WINDS WILL INCREASE SLIGHTLY
ALONG THE LAND/SEA INTERFACE AS THE LATE DAY SEA BREEZE MOVES
INLAND...BUT BOTH WINDS AND SEAS WILL REMAIN WELL BELOW ADVISORY
THRESHOLDS.
WINDS WILL INCREASE TONIGHT AHEAD OF A BACKDOOR COLD FRONT. WINDS
MAY REACH AS HIGH AS 15-20 KT OVER THE GEORGIA OFFSHORE WATERS
WITH 10-15 KT ELSEWHERE. THE FRONT WILL MOVE THROUGH THE CHARLESTON
COUNTY COASTAL WATERS PRIOR TO DAYBREAK MONDAY RESULTING IN A WIND
SHIFT TO THE NORTHEAST. SEAS WILL AVERAGE 1-3 FT.
A COLD FRONT WILL DROP SOUTH THROUGH THE MARINE ZONES
MONDAY...WITH WINDS VEERING TO THE NORTH AND EAST BEHIND THE
SYSTEM. THIS FRONT WILL THEN LINGER JUST TO THE SOUTH OF THE
GEORGIA WATERS INTO MID WEEK. LACKING ANY APPRECIABLE TIGHTENING
OF THE PRESSURE GRADIENT OR EVIDENCE OF LOW LEVEL JETTING...WINDS
AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY
CONDITIONS.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, May 8, 2:14 AM EST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
314 AM EDT SUN MAY 8 2011
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-090715-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
314 AM EDT SUN MAY 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 8, 5:45 AM EST, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
645 AM EDT SUN MAY 8 2011
GAZ101-116>119-137>141-SCZ047>049-051-081330-
EFFINGHAM-INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-
COASTAL CHATHAM-LONG-INLAND LIBERTY-COASTAL LIBERTY-
INLAND MCINTOSH-COASTAL MCINTOSH-INLAND JASPER-BEAUFORT-
COASTAL COLLETON-COASTAL JASPER-
645 AM EDT SUN MAY 8 2011
...AREAS OF SMOKE AND HAZE THIS MORNING...
AREAS OF SMOKE AND HAZE BEING GENERATED BY A LARGE WILDFIRE
BURNING NEAR THE OKEFENOKEE SWAMP IN EXTREME SOUTHERN GEORGIA WILL
CONTINUE TO SPREAD NORTH ALONG THE GEORGIA AND FAR SOUTHERN SOUTH
CAROLINA COAST THIS MORNING. VISIBILITIES AS LOW AS 2 MILES HAVE
BEEN REPORTED IN THE SAVANNAH METRO AREA AND SIMILAR CONDITIONS
ARE LIKELY OCCURRING FROM BEAUFORT AND EDISTO BEACH SOUTH TO
RICHMOND HILL...DARIEN AND LUDOWICI. CONDITIONS ARE EXPECTED TO
IMPROVE AFTER 9 AM AS TEMPERATURES RISE QUICKLY THROUGH THE 70S.
Wildfire, Long
- When
- May 8, 11:00 AM EST to May 10, 10:17 AM EST
- Where
- Long forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 31.753, -81.746 (the zone’s center; the record gives no point)
A Forest Service official reported that a wildfire had consumed 350 acres of land, 3 miles south-southwest of Walthourville, Georgia.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Alaska, May 8 to 12, 2011$1.5 million · 1 event
- Wildfire in Arizona, May 8 to 31, 201112 injured · 1 event
- Wildfire and High Wind in New Mexico, May 8, 2011$200,000 · 50 kt wind · 2 events
- Wildfire in Texas, May 8 to 16, 2011$60,000 · 1 event
- Flood in Utah, May 8 to 9, 2011$50,000 · 1 event
- High Wind in California, May 8 to 9, 2011$30,000 · 50 kt wind · 2 events
- Tornado and Hail in South Dakota, May 8 to 9, 2011EF0 · 12 events
- Hail in Texas, May 8, 20111.75 in hail · 8 events
- Hail and Damaging Wind in Oklahoma, May 8, 20111 in hail · 5 events
- Hail in South Dakota, May 8, 2011$1,000 · 1.25 in hail · 4 events
- Hail and High Wind in Nevada, May 8 to 9, 20111 in hail · 3 events
- Flooding in Idaho, May 8 to 31, 2011$2,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313810.